Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Aberdeen, SD

June 9, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2001, 8:21 PM MDT for Corson County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2001, 8:21 PM MDT (02:21 UTC)
Expired
Jun 9, 2001, 8:45 PM MDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Corson County, SD

The radar

The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 7:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 100221
SVRABR
SDC031-100245-
/NEW.KABR.SV.W.0052.100221-100245/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM MDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM MDT

* AT 821 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCLAUGHLIN...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAHTO...LITTLE EAGLE AROUND 830 PM MDT
  WAKPALA AROUND 840 PM MDT
  INDIAN MEMORIAL REC AREA AROUND 845 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$-$
LAT...LON 4595 10060 4591 10179 4552 10074 4552 10051
          4574 10034

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:55 PM MDT, 26 minutes earlier.

Area forecast discussion, Jun 9, 7:55 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT JUN 9 2001

STRONG TO SEVERE THUNDERSTORMS AFFECTING PORTIONS OF THE CWA THIS
EVENING. ZONES ALREADY UPDATED EARLIER THIS EVENING FOR SEVERE
THUNDERSTORM WATCH UNTIL 2 AM CDT SUNDAY MORNING. NO OTHER CHANGES
PLANNED AT THIS TIME.

.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT/1AM MDT
       FOR PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA.

ECKBERG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:21 PM MDTSevere Thunderstorm WarningABRJones39 min
Jun 9, 7:47 PM MDTTornado WarningABRMcPherson43 min
Jun 9, 8:07 PM MDTSevere Thunderstorm WarningABRStanley23 min
Jun 9, 8:28 PM MDTSevere Thunderstorm WarningABRBrown, McPherson32 min
Jun 9, 8:29 PM MDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley46 min
Jun 9, 8:44 PM MDTSevere Thunderstorm WarningABRCorson31 min
Jun 9, 8:46 PM MDTSevere Thunderstorm WarningABRCampbell44 min
Jun 9, 8:50 PM MDTSevere Thunderstorm WarningABRBuffalo40 min
Jun 9, 8:57 PM MDTSevere Thunderstorm WarningABRBrown33 min
Jun 9, 9:04 PM MDTSevere Thunderstorm WarningABRDay26 min
Jun 9, 9:18 PM MDTSevere Thunderstorm WarningABRHand, Hyde27 min
Jun 9, 9:18 PM MDTSevere Thunderstorm WarningABRWalworth42 min
Jun 9, 9:23 PM MDTSevere Thunderstorm WarningABREdmunds37 min
Jun 9, 9:28 PM MDTSevere Thunderstorm WarningABRBrown47 min
Jun 9, 9:29 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson61 min
Jun 9, 10:00 PM MDTSevere Thunderstorm WarningABREdmunds30 min
Jun 9, 10:05 PM MDTSevere Thunderstorm WarningABRHamlin40 min
Jun 9, 10:10 PM MDTSevere Thunderstorm WarningABRCodington, Day, Grant50 min
Jun 9, 10:10 PM MDTSevere Thunderstorm WarningABRClark50 min
Jun 9, 10:18 PM MDTSevere Thunderstorm WarningABRFaulk27 min
Jun 9, 10:21 PM MDTSevere Thunderstorm WarningABRSpink39 min
Jun 9, 10:56 PM MDTSevere Thunderstorm WarningABRClark, Codington34 min
Jun 9, 10:56 PM MDTSevere Thunderstorm WarningABRGrant34 min
Jun 9, 11:03 PM MDTSevere Thunderstorm WarningABRDeuel, Hamlin42 min
Jun 9, 11:42 PM MDTSevere Thunderstorm WarningABRDeuel18 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.